Wyoming, 2015

Hail in Wyoming, July 3, 2015

July 3, 2015 · NWS CYS · 5 events in 2 counties and zones

Afternoon thunderstorms produced large hail across portions of Albany and Laramie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced large hail across portions of Albany and Laramie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 1:54 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 3, 1:54 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MDT FRI JUL 3 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 254 PM MDT FRI JUL 3 2015

A BIT OF CONVECTION FIRING OVER THE NORTH LARAMIE RANGE OTHERWISE
RATHER QUIET OVER THE CWA THIS AFTERNOON. LIKE IN RECENT DAYS
EXPECT TO SEE SOME INCREASE IN CONVECTION MAINLY AROUND THE MTNS
THE REST OF THE AFTERNOON BEFORE DECREASING THIS EVENING.

WARMER TEMPS EXPECTED ACROSS THE CWA SATURDAY AS 700MB TEMPS NUDGE
UP ABOUT 2-5 DEGREES WITH MANY AREAS ON THE PLAINS REACHING WELL
INTO THE 90S. WARMING WILL BE AIDED BY A SFC TROF THAT SHOULD EDGE
EAST INTO THE PANHANDLE SAT AFTERNOON. A FEW STORMS COULD FIRE
OVER THE HIGHER TERRAIN SAT AFTERNOON AS WELL AS ALONG THIS SFC
TROF BUT WARMING MID LEVEL TEMPS SHOULD KEEP ACTIVITY RATHER
ISOLATED.  ACTIVITY SHOULD WANE SAT NIGHT WITH CLEARING SKIES.

MORE WIDESPREAD CONVECTION EXPECTED SUNDAY AS A SFC COOL FRONT
DROPS SOUTH ACROSS THE CWA THROUGH SUNDAY AFTERNOON WITH UPSLOPE
FLOW BEHIND THE FRONT HELPING TO INCREASE THE CONVECTIVE ACTIVITY
SUNDAY AFTERNOON AND SUNDAY NIGHT. A FEW STRONG STORMS POSSIBLE
BUT BETTER FORCING LOOKS TO PASS NORTHEAST OF THE CWA...ASSOCIATED
WITH A SHORTWAVE MOVING THROUGH THE NORTHERN HIGH PLAINS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 254 PM MDT FRI JUL 3 2015

ACTIVE WEATHER CONTINUES IN THE LONG TERM AS A COUPLE NORTHERN
FRONTAL SYSTEMS INTERACT WITH SURGING MONSOONAL MOISTURE FROM THE
SOUTH.

STARTING OFF MONDAY...FRONTAL SYSTEM FROM SUNDAY WELL SOUTH OF THE
CWFA IN CENTRAL TO SOUTHERN COLORADO MONDAY AFTERNOON. STILL
SEEING SOME CONVECTION OVER OUR WESTERN MOUNTAINS FROM THE BACK
SIDE OF THE FRONT HANGING UP NEAR CARBON COUNTY. NORTHEAST UPSLOPE
FLOW SHOULD BE IN PLACE MONDAY WITH PRETTY HIGH LOW LEVEL MOISTURE
AT 850MBS. WOULD EXPECT WIDESPREAD STRATUS EAST OF THE
LARAMIE RANGE DURING THE DAY MONDAY. CONTINUED UNDERCUTTING HIGHS
FOR MONDAY...PROBABLY STILL TOO HIGH IF THE STRATUS DOES PERSIST.

ANOTHER SHORTWAVE ON TRACK FOR TUESDAY AFTERNOON/EVENING. BOTH THE
GFS AND ECMWF BRING THE SHORTWAVE THROUGH TUESDAY EVENING FOR
FAIRLY WIDESPREAD PRECIP ACROSS SOUTHEAST WYOMING AS IT INTERACTS
WITH THE SOUTHEAST LOW LEVEL FLOW EAST OF THE LARAMIE RANGE. HEAVY
RAINS ARE POSSIBLE DURING THIS TIME. STEERING WINDS ARE WEAK AND
PWATS CLIMB TO CLOSE TO 1.5 INCHES. ANOTHER SYSTEM THURSDAY
NIGHT INTO FRIDAY FOR MORE UNSETTLED WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1117 AM MDT FRI JUL 3 2015

VFR CONDITIONS PREDOMINANTLY. USED LATEST HRRR FORECAST FOR TIMING
ON CONVECTION AT KCYS AND KLAR THIS AFTERNOON. HRRR SUGGESTING THE
POSSIBILITY OF LATE NIGHT CONVECTION ONCE AGAIN THAT COULD IMPACT
KBFF AND KSNY OVERNIGHT. FOR NOW...WENT WITH VCTS WORDING IN THEIR
TAFS. WILL TRY TO NARROW DOWN TIMING AS THE EVENT GETS CLOSER.

&&

.FIRE WEATHER...
ISSUED AT 254 PM MDT FRI JUL 3 2015

FIRE WEATHER CONCERNS WILL CONTINUE TO BE LOW INTO EARLY NEXT WEEK
WITH A RATHER MOIST PATTERN EXPECTED. A COOL FRONT WILL PASS
ACROSS SUNDAY BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.
MILD TEMPERATURES WILL BE OVER THE AREA MONDAY THEN WARMER AGAIN
BY MIDWEEK WITH DAILY CHANCES FOR SHOWERS AND STORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...GCC
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 3, 10:32 AM MST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT FRI JUL 3 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>108-110-114>119-041145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1132 AM MDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEBRASKA AND
PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THIS EVENING.  A FEW OF THESE
THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY...BUT
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ON SUNDAY AND EARLY
NEXT WEEK AS A COLD FRONT MOVES SOUTHWARD ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WYZ109-111>113-041145-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-
1132 AM MDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING...MAINLY THE LOWER ELEVATIONS OF CARBON COUNTY.

.DAY ONE...TODAY AND TONIGHT

A STRAY THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY...BUT
THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ON SUNDAY AND EARLY
NEXT WEEK AS A COLD FRONT MOVES SOUTHWARD ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 3, 1:45 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT FRI JUL 3 2015

WYZ103-106-032130-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
NORTH LARAMIE RANGE WY-
245 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WEST
CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT...

AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARRETT...OR 28 MILES WEST OF WHEATLAND...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN ALBANY
AND WEST CENTRAL PLATTE COUNTIES.

LAT...LON 4218 10558 4221 10548 4197 10509 4187 10551
TIME...MOT...LOC 2045Z 330DEG 21KT 4214 10550

RUBIN
Special weather statement, Jul 3, 2:48 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT FRI JUL 3 2015

WYZ104-032230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
348 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
430 PM MDT...

AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INDEPENDENCE ROCK...OR 38 MILES EAST OF JEFFREY CITY...MOVING
SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
CARBON COUNTY.

LAT...LON 4243 10722 4244 10720 4243 10719 4243 10672
      4242 10667 4220 10706
TIME...MOT...LOC 2148Z 314DEG 14KT 4242 10709

RUBIN
Local storm report, Jul 3, 2:50 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             25 SW WHEATLAND         41.79N 105.30W
07/03/2015  E0.88 INCH       ALBANY             WY   TRAINED SPOTTER

            GROUND WHITE WITH HAIL. RAINING HEAVY.

&&

GCLAYCOM

The radar

The Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Albany

When
July 3, 2:55 PM MST to 3:00 PM MST
Where
Albany County, 22.15 mi SE of Garrett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.860, -105.350

Quarter size hail was observed 25 miles southwest of Wheatland.

Hail, Albany

When
July 3, 3:15 PM MST to 3:20 PM MST
Where
Albany County, 22.26 mi ENE of Bosler
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.700, -105.300

Half dollar size hail was observed ten miles northwest of Iron Mountain.

Hail, Albany

When
July 3, 4:36 PM MST to 4:41 PM MST
Where
Albany County, 5.49 mi NNE of Buford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.190, -105.260

Baseball size hail was observed 26 miles west of Cheyenne.

Hail, Laramie

When
July 3, 4:52 PM MST to 4:57 PM MST
Where
Laramie County, 18 mi WNW of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -105.140

Quarter size hail was observed 18 miles west-northwest of Cheyenne.

Hail, Laramie

When
July 3, 5:08 PM MST to 5:13 PM MST
Where
Laramie County, 17 mi W of Cheyenne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -105.147

Golf ball size hail was observed 17 miles west of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582414, 582415, 582416, 582417, 582418.